Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 193, NWS Sioux Falls, SD

August 1, 2017Rock County, Minnesota; Minnehaha County, South Dakota; Lyon County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 1, 2017, 4:16 PM CDT for Rock County, Minnesota; Minnehaha County, South Dakota; Lyon County, Iowa. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2017, 4:16 PM CDT (21:16 UTC)
Expired
Aug 1, 2017, 4:45 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lyon County, IA, Rock County, MN, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 27 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 4:25 PM CDTHAIL 13 S Valley Springs, SDREPORT VIA SOCIAL MEDIA
Aug 1, 4:25 PM CDTHAIL 13 S Valley Springs, SDREPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS53 KFSD 012116
SVRFSD
IAC119-MNC133-SDC099-012145-
/O.NEW.KFSD.SV.W.0193.170801T2116Z-170801T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
416 PM CDT TUE AUG 1 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lyon County in northwestern Iowa...
  Southwestern Rock County in southwestern Minnesota...
  Southeastern Minnehaha County in southeastern South Dakota...

* Until 445 PM CDT

* At 416 PM CDT, a severe thunderstorm was located near Valley
  Springs, or 14 miles southwest of Luverne, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Hills around 420 PM CDT. 
  Larchwood around 440 PM CDT. 
  Lester around 445 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4355 9650 4359 9639 4338 9623 4341 9650
TIME...MOT...LOC 2116Z 350DEG 12KT 4354 9645 

HAIL...1.00IN
WIND...60MPH
 
$$

Weisser
2 follow-up statements
560 
WWUS53 KFSD 012131
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
431 PM CDT TUE AUG 1 2017

IAC119-MNC133-SDC099-012145-
/O.CON.KFSD.SV.W.0193.000000T0000Z-170801T2145Z/
Lyon IA-Rock MN-Minnehaha SD-
431 PM CDT TUE AUG 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN LYON...SOUTHWESTERN ROCK AND SOUTHEASTERN MINNEHAHA
COUNTIES...

At 431 PM CDT, a severe thunderstorm was located over Larchwood, or
14 miles west of Rock Rapids, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Larchwood around 440 PM CDT. 
  Lester around 445 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4355 9650 4359 9639 4338 9623 4341 9650
TIME...MOT...LOC 2131Z 350DEG 12KT 4349 9644 

HAIL...1.00IN
WIND...60MPH
 
$$

Weisser
399 
WWUS53 KFSD 012140
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
440 PM CDT TUE AUG 1 2017

IAC119-MNC133-SDC099-012150-
/O.EXP.KFSD.SV.W.0193.000000T0000Z-170801T2145Z/
Lyon IA-Rock MN-Minnehaha SD-
440 PM CDT TUE AUG 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LYON...
SOUTHWESTERN ROCK AND SOUTHEASTERN MINNEHAHA COUNTIES WILL EXPIRE AT
445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4355 9650 4359 9639 4338 9623 4341 9650
TIME...MOT...LOC 2140Z 006DEG 11KT 4347 9647 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:19 PM CDT, 57 minutes earlier.

Area forecast discussion, Aug 1, 3:19 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
319 PM CDT Tue Aug 1 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 318 PM CDT Tue Aug 1 2017

Weak wave pressing across central SD early this afternoon, and have
been watching progression of a mini-MCS into areas of west of the
James River in advance of this feature. Instability is actually
fairly decent with MLCAPE on the order of 2000-2500 J/kg, especially
concentrated near the slowly sinking frontal boundary across
southwest MN extending through the KFSD area toward south central
SD. The problem for existing storm structures is that the overall
deep shear is practically non-existent, which means that while
initiation to storms gets a strong updraft going, it does not take
too long for storms to choke themselves off. However, there is also
a healthy amount of DCAPE with around 1000 J/kg, so will have to
watch for a damaging wind threat with any briefly organized storms
through late afternoon.  Should not take long for southward
progressing front and the passage of the wave to limit precipitation
chances through early evening along the Missouri River, with the
remainder of the night likely to feature a light north to northeast
wind.  At this time, looks like should get enough drying to keep fog
from being a widespread threat as winds weaken and start to back
toward the east/southeast again late night as stronger complex wave
moving into the western Dakotas, with the leading wave moving into
western SD and trailing stronger wave into northeast MT.

Attention then turns toward these waves moving into the area during
the day on Wednesday. Leading wave will approach the western CWA
midday, with likely enhancement of clouds, and enough elevated
instability to result in at least a scattering of
showers/thunderstorms.  As one progresses through the day, diurnal
heating will become more challenged, and overall instability will
not be as strong as today, likely maximizing from 1000-1500 J/kg
ahead of the precipitation. Have some concern about clouds/more
spotty precipitation with the leading wave perhaps weakening the
destabilization potential even more. Deep-layer shear is much
greater at 35-45 knots with stronger winds aloft ahead of the
frontal boundary, which puts shear/instability in a much more
favorable parameter space. Would have to believe that there is at
least a lower-end severe weather threat for much of the area,
starting early to mid afternoon toward the James River, and
continuing into the evening hours as the main convective development
pushes eastward. Threat would be primarily wind and some marginal
large hail, the latter limited by instability levels.

Main increase in div Q forcing comes later in the day along with the
approaching jet streak, and should see precipitation become more
widespread west of I-29 through the mid to late afternoon. Some
areas of heavier rainfall will be possible, but amounts again likely
limited by transience of precipitation.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 318 PM CDT Tue Aug 1 2017

Main concerns in the extended period will be rain and thunderstorms
Wednesday night into Thursday morning. Highs on Thursday will also
be fairly close to record cold high temperatures.

Rain and thunderstorms will move through on Wednesday night and
linger into Thursday morning across southwest MN. Shear and
instability are nothing to get excited about but an isolated severe
thunderstorm will be possible in the evening. Some heavy rainfall
will be possible but expecting it to be widespread at this time as
the system appears to be fairly progressive and freezing levels
are somewhat lower around 11000 feet. By Thursday afternoon the
area should be well into the dry slot with pretty chilly air in
place. Will be looking at the potential for some record cold high
temperatures with highs from the mid 60s to mid 70s. Most record
cold highs are in the lower to mid 60s.

While Friday will moderate with highs back into the mid and upper
70s another system will pull onto the Plains with an increased
threat for rain and thunderstorms Friday night into Saturday. Will
maintain the 60 percent to 80 percent chance for rain and
thunderstorms. Not planning on a severe threat at this time.

After this, from Sunday into Tuesday temperatures should rebound
closer to normal with no strong signals for rain and thunderstorms.
Highs generally 75 to 85 with lows 55 to 65.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1252 PM CDT Tue Aug 1 2017

Scattered convection will slide through areas mainly west of the
mid-James River valley at early afternoon, and become isolated
with additional development near a slowly southward sinking
frontal boundary by early to mid afternoon mainly near/south of
I-90. Much of the night and morning hours should be quiet. There
is an outside chance with meek flushing of the moist near-surface
air mass that some spotty fog could develop in lower areas near
KSUX. Did not place any convection into the KHON TAF toward the
end of the forecast time with uncertainty in timing, but prospect
for convection will be increasing near the end of the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...08
AVIATION...Chapman
Hazardous weather outlook, Aug 1, 4:20 AM CDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CDT Tue Aug 1 2017

SDZ050-057-058-063-064-020930-
Gregory-Brule-Aurora-Charles Mix-Douglas-
420 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

An isolated severe storm is possible late this afternoon and early
evening. The main threat would be straight lines around 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms could be severe Wednesday afternoon. The primary
threat would be hail up to the size of half dollars and wind gusts
around 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed today and tonight.

SDZ038-039-052>055-059>061-065-068-069-020930-
Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake-Davison-Hanson-McCook-
Hutchinson-Bon Homme-Yankton-
420 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms could occur this afternoon and evening,
mainly south of Interstate 90. Any storm development is not
expected to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms could be severe from mid Wednesday afternoon through
early Wednesday evening. The primary threats are hail up to the
size of half dollars and 70 mph winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-066-067-070-071-020930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-Moody-
Minnehaha-Turner-Lincoln SD-Clay SD-Union-
420 AM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated storms may occur late this afternoon and evening, mainly
along and south of Interstate 90. Storm activity is not expected
to be severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms may be severe late Wednesday afternoon and evening.
The primary threats are quarter sized hail and winds up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Local storm report, Aug 1, 2:06 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
206 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TSTM WND GST     18 S PUKWANA            43.52N 99.17W
08/01/2017  E60 MPH          BRULE              SD   TRAINED SPOTTER

&&
Local storm report, Aug 1, 3:58 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     1 E TRIPP               43.22N 97.95W
08/01/2017  E60 MPH          HUTCHINSON         SD   PUBLIC

            ALSO 12 INCH IN DIAMETER TREE PUSHED OVER.

&&
Local storm report, Aug 1, 4:04 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             3 SSE SIOUX FALLS       43.50N 96.71W
08/01/2017  E0.25 INCH       MINNEHAHA          SD   TRAINED SPOTTER

&&
Local storm report, Aug 1, 4:09 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             HARRISBURG              43.43N 96.70W
08/01/2017  E0.88 INCH       LINCOLN            SD   PUBLIC

&&
Local storm report, Aug 1, 4:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 SSE SIOUX FALLS       43.49N 96.71W
08/01/2017  E1.00 INCH       LINCOLN            SD   NWS EMPLOYEE

&&
Local storm report, Aug 1, 4:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT TUE AUG 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             HARRISBURG              43.43N 96.70W
08/01/2017  E1.00 INCH       LINCOLN            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 4:44 PM CDTSevere Thunderstorm WarningFSDNobles31 min
Aug 1, 1:49 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix41 min
Aug 1, 3:26 PM CDTSevere Thunderstorm WarningFSDHutchinson34 min
Aug 1, 3:59 PM CDTSevere Thunderstorm WarningFSDLincoln31 min
Aug 1, 4:30 PM CDTSevere Thunderstorm WarningFSDLincoln30 min
Aug 1, 5:30 PM CDTSevere Thunderstorm WarningFSDOsceola14 min
Aug 1, 6:09 PM CDTSevere Thunderstorm WarningFSDDickinson25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.